Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 28, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2000, 9:23 PM CDT for McDonough County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 8, 2000, 9:23 PM CDT (02:23 UTC)
- Expired
- May 8, 2000, 10:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McDonough County, IL
The radar
The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 12.3
The text
As transmitted, in the capitals the NWS used until 2016.
958 WUUS53 KDVN 090223 SVRMLI ILC109-090300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 923 PM CDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCDONOUGH COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 1000 PM CDT * AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES WEST OF SCIOTA...OR 10 MILES NORTHWEST OF MACOMB...MOVING EAST NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... SCIOTA BY 925 PM CDT. GOOD HOPE BY 930 PM CDT. 9 MILES NORTHWEST OF SCOTTSBURG BY 935 PM CDT. 7 MILES NORTHWEST OF WALNUT GROVE BY 950 PM CDT. AT 912 PM CDT A TRAINED SPOTTER REPORTED 1 INCH HAIL IN LAHARPE AND AND POWER LINES DOWN IN WARSAW AND HAMILTON. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4063 9091 4043 9084 4049 9046 4064 9051 MCCLURE &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, May 8, 2:28 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 228 PM CDT MON MAY 8 2000 SYNOPTIC PICTURE EARLY THIS AFTERNOON SHOWS 500H LONG WAVE RIDGE ALONG EAST COAST WITH TROUGH OVER ROCKIES...WITH SHORT WAVE FROM CENTRAL WYOMING INTO CENTRAL COLORADO. AT SURFACE COLD FRONT...BASED ON SURFACE PRESSURE...EXTENDS FROM SOUTHWEST WISCONSIN THROUGH IOWA CITY INTO NORTH CENTRAL MISSOURI. BASED ON DEW POINTS...FRONT IS FURTHER WEST BY ABOUT A HUNDRED MILES. SEVERAL OUTFLOW BOUNDARIES ACROSS NORTHERN TWO THIRDS OF FORECAST AREA FROM THIS MORNINGS CONVECTION. MODIFIED SOUNDINGS WITH 5000 JOULES CAPE OVER MOST OF AREA FOR THIS AFTERNOON. PRIMARY THREAT IS HAIL AND STRAIGHT LINE WINDS...BUT TORNADOES ALSO A THREAT DUE TO VERY HIGH CAPES AND LINGERING BOUNDARIES. 12 DEGREE C CAP AT 700H FAVORABLE FOR SEVERE WEATHER...AS SHOULD DELAY INCEPTION...BEFORE COLD AIR ADVECTION BEGINS IN MID LEVELS THIS EVENING. HEADING SOUTHEAST BY LATE AFTERNOON. AVN/NGM/ETA MODELS INITIALIZED WELL THIS MORNING ON 500H AND SURFACE FEATURES...ALTHOUGH 18Z SOUNDING SHOWS MODELS TOO COLD ON 700H TEMPS. PRIMARY FORECAST CONCERNS ARE IN FIRST AND SECOND PERIODS. SEVERE WEATHER EXPECTED THIS AFTERNOON INTO THIS EVENING...WITH FLASH FLOOD THREAT DUE TO HIGH PRECIPITABLE WATER AROUND 1.5 INCHES AND LACK OF SPEED IN ENVIRONMENTAL WINDS. WILL TRANSITION TO STEADY RAIN DURING NIGHT AND INTO TUESDAY...AS WAVE MOVES NORTHEAST ALONG FRONT...STALLING FRONTAL MOVEMENT TONIGHT. THIS COULD LEAD TO MORE FLASH FLOODING. SIGNIFICANT RISES ON AREA RIVERS ARE ALSO POSSIBLE ALTHOUGH LOW CURRENT STAGES SHOULD DIMINISH THREAT OF RIVER FLOODING. MODELS AGREE ON MOVING 500H TROUGH THROUGH IOWA TUESDAY...WITH ETA AND AVN BRINGING IT TO CENTRAL ILLINOIS BY 06Z WED. NGM IS SLOWER...WITH 500H TROUGH TO MISSISSIPPI RIVER BY 06Z WED. AT SURFACE AVN IS FASTER ...BRINGING SURFACE FRONT INTO CENTRAL TENNESSEE VALLEY BY 12Z WED...WHILE ETA AND NGM HAVE IT BACK IN THE NORTHWEST SECTION OF THE VALLEY. TONIGHT WILL SEE COLD FRONT MOVE SLOWLY THROUGH FORECAST AREA...THEN STALLING LATER TONIGHT...WITH SHOWERS AND THUNDERSTORMS AHEAD OF... WITH...AND BEHIND FRONT. RIGHT REAR QUAD OF JET WILL BE OVER FORECAST AREA LATE TONIGHT WITH VORT MAX MOVING THROUGH IN 06Z TIME FRAME. TUESDAY WILL SEE RIGHT REAR QUAD STILL OVER AREA WITH SECOND VORT MAX MOVING THOUGH AREA AROUND 18Z. RAIN WILL END FROM NORTHWEST TO SOUTHEAST TUESDAY...WITH WEDNESDAY NIGHT SEEING SOME CLEARING. NEXT LIMB OF JET WILL MOVE OVERHEAD WEDNESDAY...PREVENTING A MOSTLY SUNNY DAY... ALTHOUGH COULD STILL BE PARTLY SUNNY. ON TEMPS OVER NEXT 48 HOURS...WILL GO WITH COOLER NEW FWCS AND FANS... BRINGING ZONES DOWN MAYBE A CATEGORY MOST LOCATIONS FOR AT LEAST A FEW PERIODS. 500H RIDGE WILL BUILD OVER AHEAD WEDNESDAY AND THURSDAY...WITH SOUTHWEST FLOW FRIDAY AND SATURDAY. MRF...UK...AND CANADIAN IN GENERAL CONSENSUS...WITH EUROPEAN BEING ODD MAN OUT...WAY OUT. THURSDAY SHOULD SEE WARM SECTOR WITH BREEZY CONDITIONS AS NEXT WAVE APPROACHES FROM WEST. WARM FRONT WILL LIFT THROUGH AREA THURSDAY NIGHT WITH COLD FRONT FOLLOWING EARLY FRIDAY. FRONT STALLS JUST SOUTH FRIDAY NIGHT... AND MOVES NORTH AS A WARM FRONT SATURDAY. WITH ALL OF THIS HAPPENING... WILL BE HARD TO RULE OUT PRECIP FOR SEVERAL PERIODS. WILL STAY CLOSE TO CURRENT ZONE EXTENDED FOR TEMPS...AS BELIEVE CURRENT FMR TEMPS FOR THURSDAY...FRIDAY...AND SATURDAY A CATEGORY TOO WARM. .DVN... IA...NONE. IL...NONE. MO...NONE. ARKELL
In the hours before
Local storm report, May 8, 3:50 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT MON MAY 08 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM RED OAK IL .25 INCH HAIL
05/08/00 STEPHENSON REPORTED BY STORM
SPOTTER.Special weather statement, May 8, 5:04 PM CDT, 4 hours 19 minutes before
IAZ054-064>068-077-078-087-088-098-ILZ001-002-007-015-MOZ009-082315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 504 PM CDT MON MAY 8 2000 ...TORNADO WATCH NUMBER 245 HAS BEEN CANCELED FOR MOST OF EAST CENTRAL AND SOUTHEAST IOWA...NORTHEAST MISSOURI AND PART OF NORTHWEST AND WEST CENTRAL ILLINOIS... THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH. IN EASTERN IOWA...JACKSON...CLINTON...CEDAR...MUSCATINE...SCOTT... WASHINGTON...LOUISA...JEFFERSON...HENRY AND VAN BUREN. IN NORTHWEST AND WEST CENTRAL ILLINOIS...JO DAVIESS...STEPHENSON...CARROLL AND ROCK ISLAND. IN NORTHEAST MISSOURI...SCOTLAND. THE TORNADO WATCH REMAINS IN EFFECT FOR THE REST OF SOUTHEAST IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI UNTIL 8 PM CDT. DLF
Special weather statement, May 8, 6:55 PM CDT, 2 hours 28 minutes before
IAZ054-064>068-077-078-087>089-098-099-ILZ001-002-007-009-015>018- 024>026-034-035-MOZ009-010-090500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 655 PM CDT MON MAY 8 2000 ...THE REST OF TORNADO WATCH NUMBER 245 HAS BEEN CANCELED FOR PORTIONS OF NORTHWEST ILLINOIS AND EXTREME SOUTHEAST IOWA... ...NEW TORNADO WATCH NUMBER 247 IN EFFECT UNTIL MIDNIGHT FOR EXTREME NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS... THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH. IN SOUTHEASTERN IOWA...DES MOINES AND LEE. IN NORTHWEST AND WEST CENTRAL ILLINOIS...WHITESIDE...HENRY...BUREAU...PUTNAM...MERCER...HENDERSON AND WARREN. COUNTIES IN THE6 NEW WATCH IN EFFECT TIL 12 AM TUESDAY MORNING ARE CLARK IN EXTREME NORTHEAST MISSOURI...AND HANCOCK AND MCDONOUGH IN FAR WEST CENTRAL ILLINOIS JDH
Special weather statement, May 8, 8:30 PM CDT, 53 minutes before
IAZ054-066>068-078-088-089-099-ILZ001-002-007-009-015>018-024>026-034- 035-MOZ010-090600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 830 PM CDT MON MAY 8 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 248 NOW IN EFFECT UNTIL 1 AM CDT FOR EXTREME EASTERN IOWA AND NORTHWEST ILLINOIS... ...TORNADO WATCH NUMBER 247 CONTINUES IN EFFECT UNTIL MIDNIGHT FOR EXTREME NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS... THE FOLLOWING COUNTIES ARE IN THE NEW SEVERE THUNDERSTORM WATCH UNTIL 1 AM CDT. IN EXTREME EAST CENTRAL AND SOUTHEASTERN IOWA...JACKSON ...CLINTON...SCOTT...MUSCATINE...LOUISA...HENRY...DES MOINES...AND LEE. IN NORTHWEST AND WEST CENTRAL ILLINOIS...JO DAVIESS...STEPHENSON... CARROLL...WHITESIDE...ROCK ISLAND...HENRY...BUREAU...PUTNAM...MERCER... HENDERSON AND WARREN. COUNTIES CONTINUING IN THE TORNADO WATCH IN EFFECT TIL 12 AM TUESDAY MORNING ARE CLARK IN EXTREME NORTHEAST MISSOURI...AND HANCOCK AND MCDONOUGH IN FAR WEST CENTRAL ILLINOIS. THE MAIN SEVERE THREAT FROM THE THUNDERSTORMS APPEARS TO BE IN THE FORM OF POTENTIALLY LARGE HAIL UP TO 1 INCH....BUT GUSTY AND DAMAGING THUNDERSTORM WINDS UP TO 60 MPH ARE ALSO POSSIBLE. THESE STORMS WILL ALSO PRODUCE TORRENTIAL DOWNPOURS WITH SOME URBAN AND SMALL STREAM FLOODING POSSIBLE. JDH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:50 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 55 min |
| May 8, 8:55 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 50 min |
| May 8, 9:15 PM CDT | Tornado Warning | DVN | Henry | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.